Texas, 2016

Flash Flooding and Hail in Texas, May 30, 2016

May 30, 2016 · NWS MAF · 16 events in 6 counties and zones

An upper trough was off the Pacific coast and was moving inland over California and Arizona. This put West Texas and southeast New Mexico under southwest winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was off the Pacific coast and was moving inland over California and Arizona. This put West Texas and southeast New Mexico under southwest winds aloft. A dryline was backed up against the mountains leaving good moisture with 50 degree dewpoints off to the east. The dryline and boundaries across the area became the focus for thunderstorms. Lapse rates and instability were high, which aided in the development of severe storms with large hail, strong winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 1:23 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 30, 1:23 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT MON MAY 30 2016

.DISCUSSION...
Current radar and satellite is showing convection already
developing in the higher elevations from the Davis Mountains north
to the Guadalupe Mountains. This can be attributed to less morning
cloud cover areawide allowing for more insolation and a greater
destabilization of the boundary layer than was seen yesterday.
Models are showing the cap eroding by 21Z with CAPE of 2500-3500
J/KG being enough to support severe convection though deep layer
shear is a bit marginal at 30-35kts. Expect to see some severe
thunderstorms today with large hail and strong winds the primary
threats with hail size being limited due to the shear.

Tuesday looks to be a repeat of today except the dryline will make
a push into southeast New Mexico focusing convection farther east
in the Permian Basin and lower Trans Pecos. Wednesday see rain
chances increase as an upper low approaching from the west
coincides with the arrival of a cold front. Cool air behind the
front will stabilize the boundary layer leaving the main threat
for severe weather west of the Pecos River, especially the Davis
Mountains and Big Bend. A stable layer will not prevent precip
in the Permian Basin though it will mean showers will be less
intense and QPF will be lighter. Cold air advection and showers
will also keep highs in the 70s most areas Wednesday and Thursday
providing a very pleasant start to June. The upper low will move
east of the area late Thursday bringing an end to the rain, but
thankfully the upstream ridge axis will hold over the western
states for a few days leaving us in a cool northerly flow pattern.
This will allow temperatures to warm some while staying below
climatology for the end of the week.

Hennig

&&

.FIRE WEATHER...
An upper level trough over the Desert SW will slowly inch east over
the next few days. Dry air across northern Mexico will move across
the Guadalupe Mountains Tuesday afternoon with rh's falling to
around 10 percent. Winds will also increase to near 25 mph,
especially across the peak elevations. Near critical fire weather
conditions are possible in this area so will continue the Fire
Weather Watch. Moisture increases by midweek and should keep rh's
fairly high through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  86  63  77 /  40  30  50  50
Carlsbad                       64  91  62  78 /  20  10  20  50
Dryden                         68  88  68  84 /  40  30  30  40
Fort Stockton                  66  89  66  81 /  40  30  30  50
Guadalupe Pass                 61  81  59  73 /  30  10  20  40
Hobbs                          63  86  60  75 /  30  20  30  50
Marfa                          58  83  57  77 /  40  20  20  40
Midland Intl Airport           65  88  64  78 /  40  30  40  50
Odessa                         65  88  64  78 /  40  30  40  50
Wink                           67  92  66  80 /  40  20  20  50

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

&&

29/10
Hazardous weather outlook, May 30, 12:49 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT MON MAY 30 2016 /1249 PM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE
AREA. SOME STORMS COULD BE STRONG TO SEVERE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS INCLUDE BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY
NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON. A FIRE WEATHER WATCH IS
IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 30, 12:49 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016

TXZ074-301930-
DAVIS/APACHE MOUNTAINS AREA TX-
149 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 230 PM CDT...

AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAVIS MOUNTAINS STATE PARK...OR NEAR FORT DAVIS...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK...FORT
DAVIS NATIONAL HISTORICAL SITE...STAR MOUNTAIN...BLACK MOUNTAIN AND
MCDONALD OBSERVATORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3090 10379 3071 10351 3071 10352 3056 10396
      3072 10405
TIME...MOT...LOC 1848Z 242DEG 10KT 3068 10393

29
Special weather statement, May 30, 3:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT MON MAY 30 2016

TXZ081-302130-
BIG BEND AREA-
405 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BREWSTER COUNTY...

AT 405 PM CDT...A STRONG THUNDERSTORM WAS 18 MILES SOUTHEAST OF
PAISANO PASS...OR 22 MILES SOUTH OF ALPINE...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA AND ELEPHANT MOUNTAIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3003 10379 3015 10372 3008 10344 2987 10353
TIME...MOT...LOC 2105Z 293DEG 21KT 3004 10368

27
Special weather statement, May 30, 4:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT MON MAY 30 2016

TXZ051-052-063-302315-
GLASSCOCK TX-HOWARD TX-MARTIN TX-
523 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...
SOUTHEASTERN MARTIN AND NORTHWESTERN GLASSCOCK COUNTIES UNTIL 615 PM
CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOMAX...OR 11 MILES EAST OF STANTON. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOMAX...SOUTH HAVEN...LEES...ELBOW AND SOUTH HAVEN|2.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 163 AND 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3220 10143 3199 10140 3198 10168 3218 10170
TIME...MOT...LOC 2223Z 085DEG 1KT 3207 10162

27
Special weather statement, May 30, 4:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT MON MAY 30 2016

TXZ081-302315-
BIG BEND AREA TX-
525 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 615 PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF PERSIMMON GAP...OR 22 MILES NORTHEAST OF PANTHER
JUNCTION...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2944 10300 2960 10305 2977 10276 2974 10264
      2974 10268 2968 10269 2964 10274 2960 10274
      2960 10277 2955 10277 2952 10281 2949 10280
      2945 10283 2941 10283 2940 10281 2936 10285
      2935 10287
TIME...MOT...LOC 2225Z 242DEG 20KT 2956 10293

27
Special weather statement, May 30, 4:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT MON MAY 30 2016

TXZ081-302345-
BIG BEND AREA TX-
553 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 645 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF STUDY BUTTE...OR 20 MILES NORTHEAST OF LAJITAS...MOVING
EAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TERLINGUA RANCH LODGE...BIG BEND NATIONAL PARK AND TERLINGUA RANCH
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2947 10374 2965 10367 2961 10324 2929 10332
TIME...MOT...LOC 2253Z 282DEG 6KT 2950 10359

27

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Howard

When
May 30, 5:15 PM CST to 5:20 PM CST
Where
Howard County, 1.23 mi S of Big Spring
Measured
2 in hail
Reported by
Public
Coordinates
32.233, -101.466

A thunderstorm moved across Howard County and produced large hail in Big Spring. Golf ball to hen egg size hail was reported in the City of Big Spring on Johnson Street.

Hail, Howard

When
May 30, 5:18 PM CST to 5:23 PM CST
Where
Howard County, 1.34 mi SW of Big Spring
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.236, -101.486

A trained spotter reported nickel to ping pong size hail with a storm that moved over Big Spring, TX.

Hail, Glasscock

When
May 30, 5:55 PM CST to 6:00 PM CST
Where
Glasscock County, Lees
Measured
1.5 in hail
Reported by
Public
Coordinates
32.080, -101.480

Hail, Scurry

When
May 30, 6:25 PM CST to 6:35 PM CST
Where
Scurry County, 5 mi NW of Snyder
Measured
2 in hail
Reported by
Public
Coordinates
32.771, -100.961

Hail, Scurry

When
May 30, 6:27 PM CST to 6:32 PM CST
Where
Scurry County, 1 mi W of Snyder
Measured
1.5 in hail
Reported by
Public
Coordinates
32.720, -100.917

Quarter to ping pong ball size hail was reported by the public one mile west of Snyder, TX.

Flash Flood, Glasscock

When
May 30, 6:31 PM CST to 8:00 PM CST
Where
Glasscock County, 14.48 mi W of Lees to 14.74 mi W of Lees
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.045, -101.724

Heavy rain fell and caused flash flooding six miles northeast of Spraberry, TX. Slow running water was covering roads in multiple locations with some places having at least six to eight inches of water over the roads.

Hail, Scurry

When
May 30, 6:34 PM CST to 6:39 PM CST
Where
Scurry County, Snyder
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -100.900

Heavy Rain, Scurry

When
May 30, 6:49 PM CST to 8:30 PM CST
Where
Scurry County, 0.79 mi W of Snyder
Reported by
Public
Coordinates
32.721, -100.913

Heavy rain lead to flooding of low lying areas and minor street flooding in the City of Snyder.

Flash Flood, Howard

When
May 30, 7:07 PM CST to 8:45 PM CST
Where
Howard County, 3.23 mi SSW of South Haven to 4.87 mi SSW of South Haven
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
32.136, -101.497

Heavy rain fell across Howard County and produced flash flooding. High water was reported over FM 33 about three miles north northeast of Lees, TX.

Flash Flood, Midland

When
May 30, 7:35 PM CST to 10:00 PM CST
Where
Midland County, 1.7 mi NW of Greenwood to 1.37 mi NNE of Greenwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.020, -101.937

Heavy rain fell across Midland County and produced flash flooding in and near Greenwood, TX. There was flooding along Highway 307 between FM 1379 and FM 1105 with an estimated six inches to a foot in depth.

Thunderstorm Wind, Midland

When
May 30, 8:35 PM CST
Where
Midland County, 1.62 mi NE of Greenwood
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.018, -101.903

A thunderstorm moved across Midland County and produced a 75 mph wind gust in Greenwood.

Hail, Gaines

When
May 30, 8:45 PM CST to 8:50 PM CST
Where
Gaines County, Seminole
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.650

Flash Flood, Midland

When
May 30, 8:50 PM CST to 10:45 PM CST
Where
Midland County, Greenwood to 3.45 mi ENE of Spraberry
Cause
Heavy Rain
Reported by
Public
Coordinates
32.000, -101.920

Heavy rain fell across Midland County and produced flash flooding in Spraberry. Highway 158 between Highway 137 and Interstate 20 was nearly underwater and impassable.

Flash Flood, Midland

When
May 30, 9:00 PM CST to 10:45 PM CST
Where
Midland County, 1.94 mi NNE of Greenwood to 2.04 mi NNE of Greenwood
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.025, -101.904

Heavy rain fell across Midland County and produced flash flooding. Roads on the southwest side of Greenwood, TX were under 18 inches of water and impassable by a large vehicle, such as a Sedan. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
May 30, 9:55 PM CST
Where
Midland County, 3.7 mi NW of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.033, -102.129

A thunderstorm moved across Midland County and produced a strong wind gust. A National Weather Service employee estimated a wind gust of around 60 mph out of the northwest at Midkiff and Loop 250 in the City of Midland.

Hail, Martin

When
May 30, 10:44 PM CST to 10:49 PM CST
Where
Martin County, 4 mi NW of Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.171, -101.848

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629957, 629953, 635376, 629971, 629958, 629962, 629968, 629973, 629974, 635360, 635377, 629975, 629982, 629980, 629984, 629988.